Causes and Risk Factors of Opioid Induced Constipation

Table of Contents
View All
Table of Contents

Opioid-induced constipation occurs when taking opioid medications for pain management leads to constipation, a condition marked by infrequent bowel movements or difficulty passing stools. Opioids cause changes in the gastrointestinal (GI) tract that make having a bowel movement more difficult.

If you have been experiencing infrequent or hard, dry bowel movements while taking pain medication, you may have opioid-induced constipation. This article will describe the causes of opioid-induced constipation and the lifestyle factors that could raise your risk. 

Doctor giving prescription to patient at doctor's office

Westend61 / Getty Images

Common Causes

Opioid-induced constipation is caused by the physiological changes that take place in the gastrointestinal tract as a result of taking opioid medications. Opioids are used to treat pain and work by blocking the pain receptors in the brain. Common opioid medications include:

Decreased Motility

Opioid drugs affect the mu receptors in the gastrointestinal tract. The mu receptors control the contraction of the muscles in the GI tract. This is known as intestinal motility

When these receptors are activated by an opioid drug, intestinal motility decreases. This causes the muscles to slow down and stop contracting. This leads to stool remaining in the gastrointestinal tract instead of leaving the body. 

Fewer Mucosal Secretions

Mucosal secretions in the gastrointestinal tract are also affected by opioid medications. When the secretions decrease, the gastrointestinal tract becomes dry, and stool cannot pass through as easily. This results in dry, bulky stool that stays in the GI tract. When this dry stool is eventually passed, it can cause pain and even bleeding. 

Anal Sphincter Contraction 

Opioids also lead to increased contraction of the anal sphincter. This is the muscle that helps to release stool from the body. When it is contracted, you may notice that it feels difficult to have a bowel movement. This leads to straining and may cause complications such as hemorrhoids, which are swollen, inflamed veins in your lower rectum.

Lifestyle Risk Factors

Lifestyle factors alone cannot cause opioid-induced constipation. However, you may be more likely to experience opioid-induced constipation if you are already prone to constipation. Lifestyle risk factors include:

  • Sedentary lifestyle: Being physically active increases the muscle activity in your GI tract and helps to remove stool from the body.
  • Not drinking enough water: Drinking more water can help to move stool along the gastrointestinal tract quickly.
  • Dietary habits: Eating a diet of fresh vegetables and fruits can help to prevent constipation. Eating fiber-rich foods like oatmeal and whole grains will add bulk to the stool and speed up its movement through the gastrointestinal tract. 

Addressing The Cause

The best way to avoid opioid-induced constipation is to take any needed opioid drugs for only a short period of time. Because opioid drugs cause significant side effects, including constipation, it is important to use them as little as possible. 

If you recently have had surgery or are experiencing severe pain, opioids are likely needed to control the pain and help you function throughout the day. Talk with your doctor about your concerns regarding being on opioid medications and how to lower the risk of side effects. 

CDC Guidelines

It may be helpful to understand how your doctor decides when to prescribe opioid medication. The Centers for Disease Control and Prevention (CDC) has developed clinical guidelines to help practitioners decide when to prescribe opioid medication and when to seek an alternative drug. 

The guidelines help prescribers set treatment goals, consider the potential benefits and risks of treatment, and determine the most effective dosage. 

Summary

Opioid-induced constipation is caused by taking opioid medications such as oxycodone, morphine, or codeine. These medications lead to constipation because they cause physical changes in the gastrointestinal tract. These changes include decreased motility (capability to move), fewer mucosal secretions, and anal sphincter contraction. Lifestyle factors like diet and exercise may help relieve symptoms of opioid-induced constipation

A Word From Verywell

Opioid-induced constipation is an uncomfortable condition that can affect your quality of life. If you have developed symptoms of constipation such as infrequent bowel movements or pain with using the restroom, talk with your doctor right away. It’s helpful to remember that opioid-induced constipation is treatable. Seek help as soon as you develop symptoms to minimize the risk of complications. 

Frequently Asked Questions

  • Can opioid-induced constipation be treated?

    Yes, opioid-induced constipation is treatable. Laxative medications are considered the first-line treatment and can be started right away. Talk with your physician about beginning a laxative regimen at the same time you start a new opioid medication. This may help to reduce constipation symptoms and discomfort. 

  • Which foods help opioid-induced constipation?

    While your diet can help play an important role in preventing occasional constipation, diet alone cannot prevent or treat opioid-induced constipation. Constipation caused by opioid medications usually requires laxative treatment. Foods that promote regular bowel movements, in general, include vegetables, fruits, and fiber-rich foods, such as oatmeal and whole grains. 

  • How is opioid-induced constipation diagnosed?

    Opioid-induced constipation is usually diagnosed with a thorough medical history. Your doctor will ask you about your symptoms and your current medications. Opioid-induced constipation may begin as soon as you start taking opioids or it may develop slowly.

Was this page helpful?
4 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. MedlinePlus. Pain medications - narcotics. Updated May 13, 2019.

  2. Pharmacy Times. Management of opioid-induced constipation. Updated September 23, 2016. 

  3. Farmer AD, Drewes AM, Chiarioni G, De Giorgio R, O'Brien T, Morlion B, Tack J. Pathophysiology and management of opioid-induced constipation: European expert consensus statement. United European Gastroenterol J. 2019 Feb;7(1):7-20. doi:10.1177/2050640618818305

  4. Centers for Disease Control and Prevention. About CDC's Opioid Prescribing Guideline. Updated February 17, 2021.